Vermont, 2004

Winter Storm in Vermont, February 3 to 4, 2004

February 3 to 4, 2004 · NWS BTV · 2 events in 2 counties and zones

A low pressure system developed over the mid-Atlantic coastal area on Tuesday, February 3rd and moved northeast across southern New England the night of the 3rd and then into the Canadian Maritimes during Wednesday, February 4th. Snow developed across the area during the late afternoon and evening of February 3rd, and became heavy at times during the overnight period before tapering off to…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system developed over the mid-Atlantic coastal area on Tuesday, February 3rd and moved northeast across southern New England the night of the 3rd and then into the Canadian Maritimes during Wednesday, February 4th. Snow developed across the area during the late afternoon and evening of February 3rd, and became heavy at times during the overnight period before tapering off to flurries early on February 4th. Snow accumulations were generally between 6 and 8 inches with slippery traveling conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 9:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 3, 9:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
938 PM EST TUE FEB 3 2004

.DISCUSSION...
BANDS OF MODERATE TO HEAVY SNOW CONTINUE ACROSS MOST OF THE FORECAST
AREA TONIGHT AND THIS SHOULD HELP TO ENHANCE SNOWFALL AMOUNTS OVER
THE NEXT FEW HOURS.  HAVE SEEN SEVERAL AREAS OF 35 TO 40 DBZ
RETURNS ON RADAR ASSOCIATED WITH THESE HEAVIER SNOW BANDS.  ONE
BAND THAT MOVED THROUGH CLINTON COUNTY NEW YORK HAD 50 DBZ RETURNS.
UPPER TROUGH...WHICH IS PROVIDING DYNAMIC SUPPORT FOR SNOW
EVENT...CONTINUES TO PROGRESS EAST AND 850 MB WARM AIR ADVECTION
WILL ALSO SHIFT EAST OF THE REGION OVERNIGHT. UNTIL THEN...SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE THROUGH AT LEAST
MIDNIGHT.  GOING FORECAST HAS THIS COVERED WELL AND SEE NO REASON TO
MAKE ANY CHANGES AT THIS TIME.  THUS WINTER STORM WARNINGS WILL
REMAIN IN EFFECT AS WELL. ONE AREA THAT HAS NOT LIKELY SEEN ANY
APPRECIABLE SNOWS IS THE NORTHEAST KINGDOM...BUT SOUTHERLY
TRAJECTORY OF THE PRECIPITATION SHOULD HELP RESULT IN ACCUMULATING
SNOWS ACROSS THIS AREA. REMAINDER OF FORECAST IN GOOD SHAPE AS WELL.

EVENSON

&&

.PREV DISCUSSION FROM 400 PM...

12Z GUIDANCE SHOWS GOOD CONTINUITY WITH EARLIER MODEL RUNS...AND
MODELS ALSO IN GOOD AGREEMENT WITH EACH OTHER REGARDING SHORT TERM
EVENTS...SO CONFIDENCE HIGH REGARDING WINTER STORM WARNING TONIGHT.
RADAR INDICATES PCPN ADVANCING QUICKLY TOWARDS FA...EXPECT
SNOW TO OVERSPREAD MUCH OF FA EARLY THIS EVENING.

PRIMARY SFC LOW HEADING UP TOWARDS JAMES BAY. SECONDARY LOW PRESSURE
MOVING INTO SOUTHERN NEW JERSEY AT THIS TIME. THIS LOW WILL TRACK
RAPIDLY NORTHEAST ACROSS SOUTHERN AND EASTERN NEW ENGLAND TONIGHT
AND THEN INTO CANADIAN MARITIMES WED. VIGOROUS UPPER TROF TAKES ON
NEGATIVE TILT AS IT LIFTS RAPIDLY NORTHEAST ACROSS FORECAST AREA
TONIGHT. PLENTY OF AVAILABLE MSTR WITH PWS AROUND .6 INCHES.
IMPRESSIVE OMEGA DURING 00Z-06Z TIME PERIOD. EXPECT A SEVERAL HOUR
PERIOD OF MODERATE TO HEAVY SNOW. EXCPET FOR SOME SLEET/FRZG RAIN
MIXING IN EARLY THIS EVENING ACRS ST LWR VLY...TEMP PROFILES
SUPPORTING AN ALL SNOW EVENT. LOOK FOR A GENERAL 5 TO 9 INCH
SNOWFALL ACRS RGN...WITH HIR AMTS PSBL...ESPECIALLY IN ADRNDKS AND
SOUTH CENTRAL VERMONT. SNOW WILL BE TAPERING OFF TO SNOW SHWRS
BETWEEN 06Z AND 12Z. SOME LINGERING SNOW SHWRS WED...MAINLY DURING
MORNING HRS...AND ESPECIALLY OVER NRN HIR TRRN ZONES. BRISK WESTERLY
FLOW DURING WED ALG WITH CAA. LOWS TONIGHT IN 20S TO AROUND
30...WITH TEMPS NOT RISING MORE THAN 5 TO 10 DEGREES DURING WED.

WED NITE/THURS: FEW SNOW SHWRS/FLRYS PSBL NRN MTN ZONES WED
NITE...BUT OTHERWISE JUST P/C...DRY AND COLDER WITH LOWS IN SINGLE
DIGITS TO AROUND 10 ABOVE. HIGH PRESSURE MOVES ACRS FA THURS
ALLOWING FOR PLENTY OF SUNSHINE ALONG WITH SEASONABLY COLD TEMPS.

FRI/FRI NITE: NEXT PAIR OF LOW PRESSURE SYSTEMS APPROACH FROM SOUTH
AND WEST. SNOW EXPECTED TO OVERSPREAD FA DURING FRIDAY. COLD AIR
WILL RMN ENTRENCHED AT SFC...BUT MILDER AIR IN MID LEVELS MAY
RESULT IN SNOW MIXING WITH SLEET/FRZG RAIN FRI NITE.

LONGER TERM (SATURDAY INTO TUESDAY)...SOME MINOR CHANGES TO EXTENDED
FCST DURING THIS PERIOD AS FULL LATITUDE TROUGH EVOLVES ACROSS
EASTERN PORTIONS OF THE CONTINENT. TAIL END OF EARLY WEEKEND SYSTEM
STILL ON TRACK TO AFFECT NORTH COUNTRY WITH LINGERING LT SNOWS
THROUGH FIRST PART OF SATURDAY. BROAD ANTICYCLONE EXTENDING FROM
GREAT LAKES SOUTHWARD INTO MISSISSIPPI/OHIO VALLEY STATES THEN
BRIDGES ACROSS AREA FOR DRY AND SEASONAL CONDS FOR SUNDAY INTO
MONDAY. LATEST 00Z GFS OPERATIONAL MEDIUM RANGE PROGS APPEAR TO
BE AN OUTLIER IN PHASING SOUTHERN/NORTHERN STREAM ENERGY ACROSS
CENTRAL/SOUTHERN U.S. LATER ON MONDAY...AND AMPLIFYING EAST COAST
SYSTEM BY TUE/TUE NT. ENSEMBLE MEANS SHOW MUCH LESS OF THIS PHASING
WITH A FLATTER MORE SOUTHERLY SOLN TO THIS SYSTEM. THUS WILL
INTRODUCE ONLY LOW CHC POP FOR -SN DURING TUE...AND WILL DEFER TO
LATER SHIFTS TO DETERMINE WHETHER GFS SOLN IS INDEED CLOSER TO
REALITY. NONETHELESS...AS AFOREMENTIONED TROUGHINESS DEVELOPS INTO
NEXT WEEK...TEMPS SHOULD SLOWLY EASE BACK TO BELOW NORMAL READINGS
FOR THE SECOND WEEK IN FEBRUARY...WITH HINTS AT ANOTHER ARCTIC PUSH
TOWARD THE MIDDLE PORTION OF THE MONTH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING TONIGHT VTZ001>012-016>019.
NY...WINTER STORM WARNING TONIGHT NYZ026>031-034-035-087.

&&

RJS/JMG
Hazardous weather outlook, Feb 3, 4:32 AM EST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
432 AM EST TUE FEB 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-031126-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
432 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SNOW IS EXPECTED TO OVERSPREAD THE REGION FROM THE SOUTHWEST LATE
TODAY AND INTO TONIGHT. THE SNOW MAY BE HEAVY AT TIMES OVERNIGHT
TONIGHT AND ACCUMULATE SIGNIFICANTLY...MAKING TRAVEL DIFFICULT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGES ISSUED BY THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

.DAYS TWO THROUGH SEVEN...

THE NEXT CHANCE FOR ANY SNOW WILL BE ON FRIDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BY LATER TONIGHT. IN ANY
EVENT...PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Orange

When
February 3, 11:00 PM EST to February 4, 4:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
February 3, 11:00 PM EST to February 4, 4:00 AM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384530, 5384658.